Hi there - I am new here. I will try my best to keep this as short as I can.
I am a 36 year old mom of two boys. Three years ago, I told my neurologist (who I was seeing for migraines) about these dizzy spells I had once in a while. I had been having them for several years, but they were really no big deal. When they happen, I just get really dizzy for maybe 15 seconds. Well, the way I described them to her must have sounded like a seizure because she ordered an EEG and an MRI. The MRI was fine but the EEG was abnormal (I had abnormal spikes in my left temporal lobe). So, she wanted me on anti-seizure drugs ASAP! So, we agreed on a drug that would treat my migraines as well -Topamax.
Despite all its nasty side effects, I tolerated it for 1.5 years until I couldn't sweat anymore without extreme itching. (Oh, and by the way, it worked GREAT on my headaches!). Now, keep in mind, right after starting an extremely low dose of the Topamax, these dizzy spells DID go away. I had another EEG while on the Topamax and it was also abnormal (same abnormal spikes).
The story gets long and complicated here, but I ended up seeing a new neurologist who put me on Zonegran. I did not experience the itching. It's been another 1.5 years with no seizures (dizzy spells) whatsoever and I would like to try going off my medizine. Here's why:
1. I have been FREEZING TO DEATH ever since I went on Topamax and Zonegran (similar drugs). I live in Michigan and it's a long fall/winter here. I know this isn't a typical side effect, but I was never cold before starting this drug and I shake and shiver when everyone else is warm now. I have been tested for anemia and had my thyroid tested over these last 3 years. I'm so darn tired of being cold!!!
2. My hair is so thin and my eyebrows are falling out. I have been fortunate enough not to lose clumps of hair. However, it has gotten noticably thinner. Mainly, it's my eyebrows that have gotten way thinner (on the sides). They're almost gone on the sides!
3. I'm tired of the mental fog. I'd like to think clearly again.
4. You know all the rest of the side effects...but those are the main ones.
So, I ask my neurologist if I can try going off and she says no (in a nice way). She explained to me that if I had a seizure and got into a car accident and killed someone, the lawyer would come and look her her file, see that I was taken off all my meds and she would be in big trouble. She said those things happen. She said it's not good that my second EEG was abnormal even while taking Topamax. I argued and said that an abnormal EEG doesn't necessarily mean you're having seizures, right? She said yes, but because my "dizzy" spells went away after taking the meds, along with the abnormal EEG, it looks like they're seizures.
So, she agreed to let me wean down to 200 mg of Zonegran (I'm currently at 500 - we were trying a higher level to see if it would help with headaches), and after I'm at that for 2 weeks, we would do another EEG. I'm sure it's going to be negative again - was the last two times!! I didn't even fall asleep completely the last time and it was still abnormal! She told me that really meant something because sleep is what brings on the "abnormalities" in the brain.
I'm so frustrated because I feel like if I just kept my mouth shut about these little "dizzy spells" I was having, I would never have had to be put on these horrible drugs. Now, I've been diagnosed with simple partial seizures (sensory) and I'll probably be on them for the rest of my life!
I have thought about switching meds if I have to stay on something. I've been researching. I am looking into a completely different drug since this class of drugs has this "cold" effect on me for some reason. I've been considering Trileptal. Anyone have any luck with this drug? It seems ok because it's weight neutral (Topamax and Zonegran have been great because you don't gain weight), and I haven't read a lot about it causing hair loss or making you completely stupid.
I'm sorry this got so long. I am just so upset about it. I don't want to cause a car accident. And I know that feeling dizzy could cause one. And I also know that small seizures can move onto larger ones. But that's not a guarantee. And to have to take these meds for years - and all the damage they do to your liver and kidneys, not to mention the side effects, it just doesn't seem reasonable not to let me try to go off them and see what happens.
She said if I went off them and had a seizure, my license would be revoked for 3 months. Does she mean if I went off them and I had a small dizzy spell and came back to her and said I think I may have had a "dizzy spell/seizure", she's going to report me? That seems nuts!!